MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 18CM 125D; NAIL, FIXATION, BONE
Model Number 71675383
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924); Pain (1994); Discomfort (2330); Ambulation or Postural Difficulties (2544)
Date of Event 12/14/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation, the patient was walking and the trigen intertan 10s 10mm x 18cm 125degree broke and popped off the head of the femur.This problem was treated with a thr surgery, and as a consequence the patient has drop foot.Also, the patient presented an (b)(6) infection which caused a third surgery and usage of strong antibiotics which lid to kidney failure.Current health state of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that 3 months after an orif of a left intertrochanteric hip fracture was performed with a trigen intertan nail system on 1-oct-2018, the patient felt a pop in her hip and had pain with difficulty ambulation.Upon arrival to the emergency room, x-rays confirmed that the lag and compression screws were noted to backout somewhat from the lateral cortex and a ct scan demonstrated a comminuted fracture of the greater trochanter.To address this adverse event, the nailing system was replaced with a tha from a competitor.Upon removal of the nail, a fracture along its midportion was noted.The patient kept experiencing other adverse events after the revision surgery that are still unresolved.
 
Additional Manufacturer Narrative
H10: the device was not returned for evaluation but the clinical assesment, concluded that, the provided x-ray and ct scan reports confirmed the backout of the lag and compression screw as well as the comminuted fracture of the greater trochanter.However, the clinical root cause of the reported events cannot be determined.The impact to the patient beyond that which has already been reported cannot be determined.However, it was noted that following the removal of the s+n components and tha conversion procedure, the patient developed foot drop, prosthetic infection, hypertensive emergency, and renal failure.These developments are most likely related to the procedure and the patient¿s previous diagnoses of type ii dm and hypertension.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that fracture has been identified as a possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant and surgical technique.The contribution of the device to the reported incident could be corroborated as the x-rays and ct scan reports confirm the backout of the device and the fracture.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
INTERTAN 10S 10MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13453333
Report Number1020279-2022-00498
Device Sequence Number14714194
Product Code JDS
UDI-Device Identifier00885556105696
UDI-Public00885556105696
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675383
Device Catalogue Number71675383
Device Lot Number17JM16161
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/17/2022
Supplement Date Received by Manufacturer02/24/2022
03/11/2022
Initial Report FDA Received Date02/04/2022
Supplement Report FDA Received Date02/28/2022
03/15/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/22/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645032 / TRIGEN LOW PROFILE SCREW 5.0MM X 32.5MM; ANTIBIOTICS
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age52 YR
Patient SexFemale